Hail, Montague
- When
- March 30, 8:15 PM CST
- Where
- Montague County, Spanish Ft
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 33.930, -97.620
Nickel size hail was reported near Spanish Fort by the Volunteer Fire Department.
Two lines of severe storms developed in north Texas this night. One line of storms developed along a dryline in the northwestern portions of north Texas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
Two lines of severe storms developed in north Texas this night. One line of storms developed along a dryline in the northwestern portions of north Texas. The second line of storms developed across the central portions of north Texas along a cold front as it overtook the dryline. Hail was the only event reported this night and baseball size hail produced significant damage to a car dealership and adjacent neighborhood in north Fort Worth. Large hail continued as the storm tracked to the east into eastern Tarrant County and western Dallas County. Totaled insured losses for this event for Tarrant County were $95 million.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Mar 30, 8:01 PM CST, 14 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE FORT WORTH TX 901 PM CDT MON MAR 30 2009 .UPDATE... PRE-FRONTAL DRYLINE STARTING TO PUSH TO A BOWIE...JACKBORO...MINERAL WELLS LINE AND LATEST 00Z FWD SOUNDING SHOWS CAP IS GONE. ONE CELL OVER NRN MONTAGUE COUNTY AND OTHER DEVELOPING SW OF BRIDGEPORT APPEAR MORE DISCRETE AND WILL HAVE TO BE WATCHED CLOSELY. EXPECT COLD FRONT TO OVERTAKE NRN PORTION OF DRYLINE NORTH OF I-20 CORRIDOR THROUGH MIDNIGHT WITH APPROACH OF SRN PERIPHERY OF LARGE-SCALE FORCING. MAIN THREATS ARE LARGE HAIL/DAMAGING WINDS...BUT DISCRETE CELLS EARLY ONE WILL BE WATCHED CLOSELY FOR LOCALIZED ROTATION. UPDATES SENT FOR THE ISSUANCE OF A SEVERE THUNDERSTORM WATCH UNTIL 2 AM CDT...MAINLY NORTHEAST OF A BOWIE...MINERAL WELLS...GLEN ROSE... ENNIS...CANTON LINE. THIS INCLUDES THE D/FW METRO. 05/ && .AVIATION... /00Z UPDATE/ VFR CONDITIONS PREVAILING ATTM ACROSS NORTH TEXAS WITH CHANGES ON THE WAY. COLD FRONT MOVING THROUGH CENTRAL OKLAHOMA THIS EVENING WILL MOVE THROUGH NORTH TEXAS AROUND MIDNIGHT TONIGHT. UNTIL THEN...SOUTHERLY WINDS AROUND 15KTS WILL CONTINUE. AN AREA OF MVFR CIGS MAY DEVELOP ALONG THE FRONT AS CONVECTION IS EXPECTED TO CONTINUE TO DEVELOP SOUTHWARD INTO NORTH TEXAS BY 6Z. WILL TEMPO SOME TSRA AT DFW/DAL FROM 6-8Z ALONG FRONT...ALTHOUGH BEST RAIN CHANCES WILL BE TO THE EAST OF THE AREA. SHOULD SEE RAPID CLEARING BEHIND FRONT WITH WINDS 34015KT DURING THE DAY TUESDAY. 91/DUNN && .PREV UPDATE... .UPDATE... LET RED FLAG WARNING AND WIND ADVISORY EXPIRE...AS WE HEAD TOWARD NIGHTFALL AND TRIPLE-POINT OF DRYLINE/COLD FRONT DROPS SWD TOWARD WICHITA FALLS/BOWIE AREA THROUGH 10 PM. SQUALL-LINE HAS ALREADY DEVELOPED ALONG COLD FRONT FROM SW/CENTRAL OK...NWD UP THROUGH CENTRAL KS. A SEVERE THUNDERSTORM WATCH ALREADY EXISTS NORTH OF THE RED RIVER...WITH FUTURE WATCHES INTO NORTH TX POSSIBLE JUST BEFORE MIDNIGHT. MAIN THREAT WITH BETTER LAPSE RATES/INSTABILITY ALOFT APPEARS TO OCCUR NORTH OF INTERSTATE 20 AND WHERE BETTER FORCING AND WIND SHEAR ALOFT WILL EXIST...BUT WILL MONITOR CLOSELY. MORE UPDATES LIKELY AS THE NIGHT PROGRESSES. 05/ && .PREV DISCUSSION... /ISSUED 344 PM CDT MON MAR 30 2009/ WILL ALLOW THE WIND ADVISORY AND RED FLAG WARNING TO CONTINUE FOR NOW EVEN THOUGH NUMBER OF SITES MEETING CRITERIA HAS BEEN SCATTERED. SOME WIND GUSTS OVER 35 MPH CONTINUE TO OCCUR AS BROKEN CLOUD DECK SHIFTS EAST. THE DRYLINE CURRENTLY LIES ACROSS THE WESTERN THIRD OF NORTH TEXAS AND THE COLD FRONT IS ALREADY COMING INTO THE TEXAS PANHANDLE...MERGING WITH THE NORTHERN END OF THE DRYLINE. COLD FRONT WILL OVERTAKE THE DRYLINE BEFORE IT MOVES INTO NORTH TEXAS LATE TONIGHT...AROUND 10 PM. BEFORE MIDNIGHT...STORMS WILL LIKELY DEVELOP IN A LINEAR NATURE ALONG THE COLD FRONT NORTH OF INTERSTATE 20. AS THE NIGHT PROGRESSES AND THE FRONT CONTINUES TO MOVE EAST...PRECIPITATION WILL CONTINUE TO DEVELOP ALONG THE FRONT WITH THE BEST CHANCE FOR RAIN ACROSS THE EASTERN PORTIONS OF NORTH TEXAS. A FEW STRONG TO MARGINALLY SEVERE STORMS ARE POSSIBLE NORTH OF INTERSTATE 35 TONIGHT WITH HAIL AND WIND AS THE MAIN THREATS. AN ACTIVE PATTERN WILL PERSIST FOR THE WEEK WITH SEVERAL SYSTEMS AFFECTING THE REGION. SURFACE HIGH BEHIND TONIGHT/S COLD FRONT WILL SLIDE OVER THE REGION TOMORROW AND BREEZY SOUTH WINDS WILL RETURN ON WEDNESDAY AS THE NEXT SYSTEM DEVELOPS IN THE TEXAS PANHANDLE. MODELS INDICATE THAT THE SHORTWAVE ASSOCIATED WITH THIS SYSTEM WILL MOVE ALONG THE RED RIVER OR POSSIBLY OVER NORTH TEXAS ON THURSDAY. DISCREPANCIES ALSO EXIST IN THE LOCATION OF THE SURFACE LOW WITH THE MAJORITY OF THE MODELS MOVING THE SURFACE LOW ALONG THE RED RIVER. DISCREPANCIES IN THE TRACKS OF THE SURFACE AND UPPER LEVEL LOW RESULT IN DISCREPANCIES WITH REGARD TO PRECIPITATION WITH THIS SYSTEM. THEREFORE...WILL CONTINUE WITH 20-30 POPS WEDNESDAY NIGHT AND THURSDAY WITH THE HIGHEST POPS ALONG THE RED RIVER. THE CHANCE FOR SEVERE WEATHER ON WEDNESDAY AND WEDNESDAY NIGHT LOOKS MINIMAL AS THE ATMOSPHERE MAY NOT HAVE TIME TO RECOVER AFTER TONIGHT/S SYSTEM. IN PARTICULAR...MOISTURE RETURN LOOKS MEAGER DUE THE GULF OF MEXICO REMAINING CUT OFF UNTIL WEDNESDAY AFTERNOON. NEXT COLD FRONT ARRIVES ON THURSDAY WITH VERY STRONG WEST AND NORTHWEST WINDS BEHIND IT. ONE LAST SYSTEM WILL MOVE THROUGH NORTH TEXAS ON SATURDAY WITH THE UPPER LEVEL AND SURFACE LOW MOVING NORTH OF NORTH TEXAS. CONTINUE TO KEEP A SLIGHT CHANCE FOR RAIN WITH THIS WEEKEND/S SYSTEM. TEMPERATURES BEHIND SATURDAY/S FRONT WILL NOT BE AS COOL AS TEMPERATURES ON THURSDAY. TEMPERATURES OVERALL THIS WEEK WILL SEESAW UP AND DOWN BETWEEN EACH FRONTAL SYSTEM. 82/JLD && .PRELIMINARY POINT TEMPS/POPS... DALLAS-FT. WORTH, TX 49 70 44 79 54 / 50 0 0 5 20 WACO, TX 51 72 48 80 58 / 30 10 0 5 20 PARIS, TX 47 65 40 73 52 / 70 10 0 5 20 DENTON, TX 45 69 43 82 53 / 50 0 0 5 20 MCKINNEY, TX 49 66 40 75 54 / 50 5 0 5 20 DALLAS, TX 49 69 46 78 54 / 50 5 0 5 20 TERRELL, TX 51 66 43 78 56 / 60 10 0 5 20 CORSICANA, TX 53 69 42 79 55 / 50 20 0 5 20 TEMPLE, TX 49 73 49 82 58 / 30 20 0 5 20 && .FWD WATCHES/WARNINGS/ADVISORIES... NONE. && 91/05
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE FORT WORTH TX 712 PM CDT MON MAR 30 2009 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-311200- MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN- HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS- ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL- JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO- FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE- LEON-MILAM-ROBERTSON- 712 PM CDT MON MAR 30 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS. .DAY ONE...TONIGHT. ISOLATED SEVERE THUNDERSTORMS WITH LARGE HAIL AND LOCALIZED DAMAGING WINDS TO 60 MPH WILL BE POSSIBLE NORTH OF INTERSTATE 20 TONIGHT. SCATTERED THUNDERSTORMS WILL DEVELOP ALONG A COLD FRONT MOVING INTO THE RED RIVER LATE THIS EVENING. STORMS WILL FORM A SQUALL LINE DOWN THE FRONTAL BOUNDARY OVERNIGHT...WITH BEST CHANCES ALONG AND EAST OF INTERSTATE 35. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORM CHANCES WILL CONTINUE SOUTHEAST OF A LINE FROM TEMPLE TO SULPHUR SPRINGS THROUGH NOON TUESDAY. ISOLATED SEVERE STORMS MAY OCCUR. A CHANCE OF THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY NIGHT INTO THURSDAY... AND AGAIN ON SATURDAY WITH A FEW SEVERE STORMS ARE POSSIBLE WITH EACH EVENT. VERY STRONG AND GUSTY NORTHWEST WINDS ARE EXPECTED ON THURSDAY BEHIND A COLD FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED NORTH OF INTERSTATE 20 LATER TONIGHT. 05/
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
838 PM CDT MON MAR 30 2009
TXZ091-310215-
MONTAGUE TX-
838 PM CDT MON MAR 30 2009
...SIGNIFICANT WEATHER ADVISORY FOR...
NORTHWESTERN MONTAGUE COUNTY
AT 837 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 21 MILES NORTHWEST OF NOCONA...MOVING SOUTHEAST
AT 20 MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE BELCHERVILLE AND NOCONA.
PEA-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.
IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.
LAT...LON 3399 9761 3397 9759 3390 9757 3368 9779
3382 9799 3390 9799 3390 9797 3386 9786
3389 9780 3399 9769
TIME...MOT...LOC 0137Z 298DEG 19KT 3392 9804
25SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FORT WORTH TX 902 PM CDT MON MAR 30 2009 TXZ101-102-310220- JACK TX-WISE TX- 902 PM CDT MON MAR 30 2009 ...SIGNIFICANT WEATHER ADVISORY FOR... SOUTHEASTERN JACK COUNTY WESTERN WISE COUNTY AT 901 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF JACKSBORO...MOVING EAST AT 30 MPH. CITIES IN THE PATH OF THIS STORM INCLUDE LAKE BRIDGEPORT...CHICO... AND BOONSVILLE. PEA-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS STORM. IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM. LAT...LON 3337 9775 3303 9772 3301 9823 3328 9811 TIME...MOT...LOC 0201Z 261DEG 26KT 3318 9804 25
The Altus AFB radar (KFDR), 134 km away, was scanning. The volume nearest the first event began at 02:15 UTC.
36 hail. Local standard time, as filed.
Nickel size hail was reported near Spanish Fort by the Volunteer Fire Department.
Golfball size hail was reported 9 miles south of Runaway Bay.
Golfball size hail was reported on HWY 199 between Salt Creek Road and FM 920.
Quarter size hail was reported 3 miles north-northwest of Springtown in southern Wise County.
One inch size hail covered the ground at a home along Keeter Road west of Boyd.
Hail measuring 2.25 in diameter was reported 2 miles north-northwest of Springtown in southern Wise County.
Half Dollar size hail fell in Springtown.
Golfball to Baseball size hail was reported near Springtown.
Quarter size hail was reported just west of Haslet.
Quarter size hail was reported 4 miles west of Haslet.
Quarter to Golfball size hail was reported 6 miles west of the Texas Motor Speedway.
Golfball size hail was reported at FM 157 and Highway 114 at Northwest High School.
Golfball size hail was reported 1 mile west of Haslet.
Penny size hail was reported near Moss Lake.
Quarter size hail was reported at the intersection of I-35 and Golden Triangle.
Ping Pong to Baseball size hail damaged about 400 vehicles at a car dealership located at I-35W and Golden Triangle. Numerous cars sustained broken windshields and dents.
Ping Pong ball size hail covered the ground in Keller.
Tennis ball size hail was reported near the Crawford Farms Subdivision on the west side of Keller.
Half Dollar size hail was reported in north Fort Worth near the intersection of Basswood and Denton Highway.
Golfball size hail dented cars.
Golfball hail was reported 2 miles east of Alliance Airport.
Baseball size hail was reported in a subdivison in west Keller. Numerous homes were damaged.
Nickel hail increased to golfball size hail in Roanoke.
Golfball size hail was reported 5 miles west of Keller.
Ping pong to golfball size hail was reported in Keller.
Hail up to 2 inches in diameter was reported at the intersection of Davis Blvd and North Tarrant Parkway in North Richland Hills.
Quarter size hail was reported in Roanoke at the intersection of HWYs 114 and 337.
Quarter size hail was reported in Grapevine.
Golfball size hail was reported in Southlake.
Quarter size hail was reported at the intersection of I-30 and Bryant Irvin in southwest Ft. Worth.
Golfball size hail was reported in Grapevine.
Golfball to baseball size hail fell in the city of Southlake.
Penny size hail fell in Coppell.
Quarter size hail fell in Colleyville.
Nickel size hail was reported at MacArthur Blvd and Interstate 635 in Irving.
Dime to Penny size hail was reported at Belt Line Road and Midway Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, March 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157847, 157842, 157843, 157844, 158415, 157845, 157846, 157848, 158077, 158073, 158074, 158075, 158076, 158078, 158145, 158356, 158143, 158144, 158146, 158147, 158148, 158154, 158150, 158151, 158152, 158153, 158161, 158158, 158156, 158157, 158160, 158159, 157849, 157850, 157851, 157852.